Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 194, NWS North Platte, NE

July 19, 2001Keith County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 19, 2001, 7:16 PM MDT for Keith County, Lincoln County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2001, 7:16 PM MDT (01:16 UTC)
Expired
Jul 19, 2001, 8:15 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Keith County, NE, Lincoln County, NE

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:30 PM MDTHail 0.75Paxton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 6:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2389 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2241 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 200117
SVRLBF

NEC101-111-200215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA
  WESTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 915 PM CDT(815 PM MDT)

* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SARBEN...OR ABOUT 21 MILES EAST OF   
  OGALLALA...MOVING NORTHEAST AT 10 MPH.  FUNNEL CLOUDS HAVE BEEN 
  REPORTED WITH THIS STORM.  SEVERE THUNDERSTORMS OCCASIONALLY 
  PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING.  IF YOU SEE A 
  TORNADO ON THE GROUND CALL THE POLICE IMMEDIATELY.

* THE SEVERE THUNDERSTORM WILL BE...

  3 MILES NORTH OF SUTHERLAND AROUND 855 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING(MIDNIGHT MDT FRIDAY MORNING) FOR SOUTHWESTERN NEBR7ASKA.

LAT...LON 4134 10148 4103 10155 4099 10119 4078 10121
          4077 10096 4102 10099 4134 10107

$$
SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:25 PM MDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 19, 1:25 PM MDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT THU JUL 19 2001

...FORECAST PROBLEM IS STILL THE LOCATION, INTENSITY, AND COVERAGE
OF CONVECTION...

...18Z SYNOPSIS...
    SURFACE DEWPOINTS AND THE GOES DERIVED PRECIPITABLE WATER
INDICATED THAT THE PLUME OF DEEP MOISTURE ARCS ALONG A CDR-SFD-SUX-
OMA AXIS. THE LAPS-DERIVED LIFTED INDICES, CONVECTIVE INHIBITION,
AND POSITIVE ENERGY INDICATES THAT THE MOST INSTABILITY IS IN
SOUTH CENTRAL SOUTH DAKOTA AND NORTHWEST KANSAS. THE MSAS SHOWS A
SURFACE TEMPERATURE ADVECTION COUPLET ALONG A VTN-MHN-LXN LINE
WHICH MAY BE THE REMNANTS OF A CONVECTIVE BOUNDARY. IT ISN'T SHOWING
SIGNIFICANT ADVANCE OR RETREAT. ANOTHER BOUNDARY SHOULD BE ALONG
THE EDGE OF THE SHADED AREA IN THE SOUTHEAST. SURFACE LAPS SHOWS THE
WEAKEST CONVECTIVE INHIBITION IN EASTERN COLORADO. THAT IS ALSO THE
LOCATION OF A 700MB TROUGH DISCERNIBLE IN THE WIND PROFILERS. FROM
THE SHEAR BETWEEN 700MB AND 500MB THE THERMAL WIND IS DIRECTED TOWARD
THE NORTH ACROSS THE 700MB WIND INDICATING SOME ELEVATED
FRONTOGENESIS IN EASTERN COLORADO.
...MODELS...
    THE ETA DID WELL IN LOCATING THE COLORADO 700MB TROUGH. IT ALSO
APPEARS TO HAVE A GRIP ON THE MOISTURE PATTERN IN THE LOWER LEVELS.
THE AVN AND ETA ARE IN REMARKABLE AGREEMENT WITH BOTH SYNOPTIC AND
MESOSCALE FEATURES IN THE UPPER LEVELS AND WITH THE SYNOPTIC SCALE
IN THE LOWER LEVELS. WILL BLEND THE ETA WITH BOUNDARY LAYER
ANALYSIS IN ATTEMPTING TO LOCATED CONVECTION FOR TONIGHT. THE AVN
WILL DO FINE FOR DAYS 3-4 WITH THE ETA PREFERRED FOR DAYS 1 AND 2.
SINCE LAST NIGHT'S MRF AND THIS MORNING'S AVN ARE MUTUALLY
SUPPORTIVE...THE MRF WILL BE USED FOR DAYS 5-7.
...FORECAST...
    IN THE OVERVIEW...THE CONTINENTAL PATTERN CONTINUES WITH THE
PERSISTENT UPPER LEVEL HIGH IN THE SOUTH CENTRAL AND SOUTHWEST U.S.
KEEPING THE PACIFIC VORTICES TRACKING ACROSS THE CANADA-U.S.
BORDER. THE SMALLER VORTICITY MAXIMA WILL CONTINUE CROSSING THE
CENTRAL PLAINS ON AN 18-36 HOUR PERIOD. IN TEMPERATURES FROM DAY TO
DAY...THE 850MB TEMPERATURES SHOW NO CHANGE IN THE DAYTIME THROUGH
MONDAY. A DROP OF 4-8C IS INDICATED ON TUESDAY WITH THE LOWER
VALUES CONTINUING WEDNESDAY. THEN AND INCREASE OF 2-4C IS INDICATED
FOR THURSDAY.
    THE FEATURES DISCUSSED IN THE SYNOPSIS POINT TO INITIAL
CONVECTIVE DEVELOPMENT INCREASING IN EASTERN COLORADO AND IN THE
NEBRASKA PANHANDLE. ENTRAINMENT IN THE CONVECTION WILL RESULT IN SOME
COOLING IN THE UPPER LEVELS. THIS MAY WORK TO ERODE THE CAP ENOUGH TO
GENERATE CONVECTION IN SOUTHWEST NEBRASKA. THE LOW LEVEL JET IS
BEGINNING TO BECOME MANIFEST FROM SOUTH CENTRAL TO NORTHEAST KANSAS.
WITH THE DEEP MOISTURE IN EASTERN NEBRASKA...THAT SHOULD PROVIDE A
FOCUS FOR DEVELOPMENT OF A CONVECTIVE SYSTEM IN SOUTHEAST NEBRASKA.
THE DEEP MOISTURE PLUME TURNING TO THE NORTHWEST MAY PRODUCE ANOTHER
SYSTEM THAT WOULD TRACK EAST SOUTHEAST ACROSS THE NORTHERN BORDER OF
THE STATE. IN THE NORTH PLATTE, BROKEN BOW, AND MULLEN AREAS...I
WILL GO WITH ONLY 20 PERCENT POPS. AFTER COORDINATING WITH OAX, GLD,
CYS, RAP, AND GID...I WILL GO WITH A DRY (NO HIGHER THAN 20 PERCENT)
DOUGHNUT BOUNDED BY MHN, BBW, OGA, AND LBF WITH 40 POPS IN THE
PANHANDLE, AND 30 PERCENT IN THE REST OF THE SURROUNDING AREA.
    ON FRIDAY...FAIRLY DEEP (AT LEAST 800-650MB) PETTERSON
FRONTOGENESIS IS IN EASTERN AND SOUTHEAST NEBRASKA. ANOTHER AREA OF
SHALLOW (AT OR BELOW 800MB) FRONTOGENESIS IS INDICATED IN CENTRAL
AND NORTH CENTRAL NEBRASKA. THE LATTER APPEARS TO BE ASSOCIATED WITH
RAIN-COOLED AIR FROM ANTECEDANT CONVECTION; AND, ITS RELIABILITY
WOULD DEPEND ON THE ACCURACY OF THE PRECIPITATION FORECAST. THE
POSITIONS OF THE FRONTOGENESIS COINCIDE WITH THE MOST FAVORABLE LOW
LEVEL MOISTURE AND THE HIGHEST POSITIVE 180AGL ENERGY. THE ONLY
GENERALIZATION I DARE TO MAKE ON FRIDAY'S FORECAST IS THAT THE WEST
AND SOUTHWEST HAS THE LOWEST PROBABILITY OF SIGNIFICANT
PRECIPITATION. I WILL ADJUST THE PROBABILITIES IN THE CURRENT
FORECAST TO REFLECT THAT. BY SATURDAY EVENING...THE FAVORABLE
MOISTURE AND PETTERSON FRONTOGENESIS IS FORECAST TO BE OUT OF THE
FORECAST AREA...BUT HIGH POSITIVE ENERGY STILL REACHES VALENTINE,
AINSWORTH, AND ORD. SO...LOW POPS WOULD STILL BE APPROPRIATE FOR
THE AREA EAST OF VTN-BBW.

.LBF...NONE.

SPRINGER

In the hours before

Local storm report, Jul 19, 6:28 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
728 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    12 W  HAYES CENTER        NE   .75 INCH HAIL
07/19/01   HAYES                          REPORTED BY SPOTTERS

MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:07 PM MDTSevere Thunderstorm WarningLBFLincoln53 min
Jul 19, 8:14 PM MDTSevere Thunderstorm WarningLBFKeith61 min
Jul 19, 9:00 PM MDTSevere Thunderstorm WarningLBFLincoln45 min
Jul 20, 3:50 PM MDTSevere Thunderstorm WarningLBFHayes55 min
Jul 20, 4:04 PM MDTSevere Thunderstorm WarningLBFFrontier56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.